Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 261, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2014, 6:10 AM CDT for 4 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 6:10 AM CDT (11:10 UTC)
- Expired
- Aug 20, 2014, 7:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
310
WUUS53 KDMX 201110
SVRDMX
IAC007-117-135-185-201200-
/O.NEW.KDMX.SV.W.0261.140820T1110Z-140820T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
610 AM CDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAYNE COUNTY IN SOUTH CENTRAL IOWA...
LUCAS COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 700 AM CDT
* AT 610 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
CORYDON...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...CHARITON...CORYDON...RATHBUN LAKE...SEYMOUR...
RUSSELL...ALLERTON...HUMESTON...MYSTIC...CINCINNATI...LUCAS...
EXLINE...WILLIAMSON...DERBY...MELROSE...PROMISE CITY...NUMA...
RATHBUN...PLANO AND MILLERTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4090 9355 4112 9339 4103 9300 4061 9263
4059 9264 4058 9326
TIME...MOT...LOC 1110Z 302DEG 39KT 4087 9331
HAIL...1.00IN
WIND...60MPH
$$
LEE2 follow-up statements
136
WWUS53 KDMX 201138
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
638 AM CDT WED AUG 20 2014
IAC007-117-135-185-201200-
/O.CON.KDMX.SV.W.0261.000000T0000Z-140820T1200Z/
WAYNE IA-LUCAS IA-MONROE IA-APPANOOSE IA-
638 AM CDT WED AUG 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR EASTERN WAYNE...SOUTHEASTERN LUCAS...SOUTHWESTERN MONROE AND
APPANOOSE COUNTIES...
AT 638 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CENTERVILLE...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...RATHBUN LAKE...SEYMOUR...MYSTIC...CINCINNATI...
EXLINE...MELROSE...PROMISE CITY...NUMA...RATHBUN...PLANO...HONEY
CREEK STATE PARK...CENTERVILLE MUNICIPAL AIRPORT AND SHARON BLUFFS
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4077 9331 4104 9312 4103 9300 4061 9263
4059 9264 4058 9326
TIME...MOT...LOC 1138Z 302DEG 39KT 4070 9296
HAIL...1.00IN
WIND...60MPH
$$
LEE037
WWUS53 KDMX 201152
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
652 AM CDT WED AUG 20 2014
IAC117-135-185-201201-
/O.CAN.KDMX.SV.W.0261.000000T0000Z-140820T1200Z/
WAYNE IA-LUCAS IA-MONROE IA-
652 AM CDT WED AUG 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAYNE...SOUTHEASTERN
LUCAS AND SOUTHWESTERN MONROE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4080 9306 4089 9290 4061 9263 4059 9264
4058 9309
TIME...MOT...LOC 1151Z 302DEG 39KT 4062 9280
$$
IAC007-201200-
/O.CON.KDMX.SV.W.0261.000000T0000Z-140820T1200Z/
APPANOOSE IA-
652 AM CDT WED AUG 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR APPANOOSE COUNTY...
AT 651 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF CENTERVILLE...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...RATHBUN LAKE...MYSTIC...CINCINNATI...EXLINE...NUMA...
RATHBUN...PLANO...HONEY CREEK STATE PARK...CENTERVILLE MUNICIPAL
AIRPORT AND SHARON BLUFFS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4080 9306 4089 9290 4061 9263 4059 9264
4058 9309
TIME...MOT...LOC 1151Z 302DEG 39KT 4062 9280
HAIL...1.00IN
WIND...60MPH
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:09 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 20, 4:09 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 409 AM CDT WED AUG 20 2014 .SHORT TERM /TODAY/... ISSUED AT 405 AM CDT WED AUG 20 2014 AS ANTICIPATED ELEVATED THUNDERSTORMS HAVE FORMED IN A BROKEN BAND ACROSS SOUTHERN/SOUTHWESTERN IOWA EARLY THIS MORNING...ALONG THE NOSE OF THE VEERING LOW LEVEL JET AND WITHIN A REGION OF THETA E ADVECTION ALOFT. A FEW STORMS WILL LIKELY PRODUCE SOME HAIL BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED. THIS ACTIVITY WILL PERSIST FOR THE NEXT SEVERAL HOURS AS IT SLOWLY DRIFTS NORTHEAST TOWARD CENTRAL IOWA...THEN GRADUALLY FADE LATER THIS MORNING WITH MOSTLY DRY CONDITIONS ANTICIPATED BY THE AFTERNOON. CONCURRENTLY...AN EFFECTIVE WARM FRONT IN THE FORM OF A SURGE OF WARMER AND MORE MOIST AIR WILL MOVE IN FROM THE SOUTHWEST TODAY...RESULTING IN SULTRY CONDITIONS ACROSS MUCH OF OUR AREA BY LATER TODAY. HEAT INDEX VALUES WILL TOP OUT NEAR 100 DEGREES FROM AROUND THE I-80 CORRIDOR SOUTHWARD THUS NO ADVISORY IS WARRANTED AT THIS TIME. .LONG TERM /TONIGHT THROUGH TUESDAY/... ISSUED AT 405 AM CDT WED AUG 20 2014 PRECIP TRENDS WILL BE THE PRIMARY FORECAST CONCERN RIGHT ON INTO NEXT WEEK...BUT UNFORTUNATELY DETAILS WILL BE HARD TO COME BY. GENERAL PATTERN CHANGES LITTLE WITH PERSISTENT WRN CONUS TROUGH/ERN RIDGE SCENARIO AS PNA INDEX CONTINUES TO LOWER. THIS LEAVES IA IN PROLONGED SW FLOW ALOFT WITH SURFACE FEATURES REACHING THE STATE LATER THIS WEEK AND MOVING LITTLE INTO NEXT WEEK. CONVECTION FOR THE NEXT FEW DAYS WILL MAINLY BE NOCTURNAL WITH LITTLE CONVERGENCE OR LARGER SCALE FORCING. WARM/THETA-E ADVECTION SURGE WILL PUSH THROUGH TONIGHT WITH WEAKER THERMODYNAMIC FORCING THU NIGHT. WITH BAROCLINIC ZONE ADVANCING NE...THIS WILL LEAVE IA IN A VERY WARM AND HUMID AIRMASS WITH HIGHS IN THE UPPER 80S/LOWER 90S. PEAK HEAT INDICES WILL BE PUSHING ADVISORY CRITERIA...JUST OVER 100F...BUT NOT QUITE THERE SO WILL CONTINUE MENTION IN THE HWO. BY THE WEEKEND AND EARLY NEXT WEEK SURFACE BOUNDARY SHOULD ADVANCE MORE SOUTH AND EAST INCREASING THE POTENTIAL FOR PEAK HEATING/SURFACE BASED CONVECTION. SURFACE FEATURES SHOULD LINGER THROUGH THE END OF THE VALID PERIOD WITH A PROLONGED MENTION OF POPS. BETTER SYNOPTIC FORCING WITH WRN TROUGH FINALLY ADVANCES FAR ENOUGH EAST TO INCREASE POPS AND PRECIP COVERAGE BY TUE...BUT BEST SENSIBLE WEATHER REFLECTION SEEMS JUST BEYOND THE CURRENT VALID PERIOD TUE NIGHT INTO WED. THE AIRMASS WILL BE FAVORABLE FOR LOCALLY HEAVY RAINS THROUGH THE ENTIRE PERIOD WITH QUITE FAVORABLE ELEVATED K INDICES...WARM CLOUD DEPTHS AND PWS. HAVE STARTED WITH HEAVY RAIN MENTION NORTH TONIGHT...BUT ADDITIONAL WORDING MAY NEED TO BE ADDED WITH LATER PACKAGES. NE HALF OF THE FORECAST AREA REMAINS QUITE DRY...SO NO HEADLINES FOR NOW UNTIL CONFIDENCE OF HEAVY RAIN LOCATIONS AND MORE FAVORABLE ANTECEDENT MOISTURE CONDITIONS BECOME BETTER PHASED. SEVERE POTENTIAL WILL REMAIN ELEVATED AS WELL DUE TO THE DEGREE OF INSTABILITY AND AT LEAST MARGINAL EFFECT SHEAR...BUT THERE DOES NOT APPEAR TO BE ANY PARTICULAR PERIOD TO FOCUS ON BESIDE MARGINAL INCREASE FROM THE WEEKEND ON DUE TO BOUNDARY INTERACTIONS. WILL KEEP BROAD MENTION OF BOTH THREATS GOING IN THE HWO. && .AVIATION...20/06Z ISSUED AT 1134 PM CDT TUE AUG 19 2014 BOUNDARY WILL LIFT ACROSS IOWA THROUGH WEDNESDAY...THIS WILL BRING CHANCES FOR SHRA/TSRA TO SITES...PRIMARILY SOUTHERN SITES THROUGHOUT THE PERIOD. BEST CHANCES WILL COME BEFORE 12Z...BEFORE DECREASING. HAVE INCLUDED VC MENTION AT KFOD/KDSM/KOTM. NORTHERN SITES WILL LIKELY SEE BR/FG NEAR 12Z GIVEN AMPLE LOW LEVEL MOISTURE. MVFR...IFR OR LOWER CEILINGS AND VISIBILITIES WILL BE POSSIBLE AT TIMES AT SITES THROUGH 12Z BEFORE IMPROVING QUICKLY AFTER 12Z. WINDS WILL BECOME SOUTHERLY AND CONDITIONS WILL REMAIN VFR THROUGH REMAINDER OF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...SMALL AVIATION...AWB
Hazardous weather outlook, Aug 20, 5:48 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 548 AM CDT WED AUG 20 2014 IAZ004>007-015>017-023>028-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 548 AM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE BY TONIGHT. SOME MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A FEW MAY ALSO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND NEXT WEEK. IAZ033>039-044>050-057>062-070>075-081>086-092>097-211100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 548 AM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING WITH ADDITIONAL CHANCES LATER TONIGHT. SOME MAY PRODUCE LOCALLY HEAVY RAINS A FEW MAY BE SEVERE. HEAT INDICES MAY APPROACH OR JUST REACH 100 DEGREES DURING THE PEAK HEATING OF THE DAY FROM INTERSTATE 80 SOUTHWARD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A FEW MAY ALSO BE SEVERE. HEAT INDICES ARE EXPECTED TO REACH OR JUST EXCEED 100 DEGREES IN MOST AREAS DURING PEAK HEATING OF THE DAY THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND NEXT WEEK. SMALL
In the hours before
Special weather statement, Aug 20, 3:35 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 335 AM CDT WED AUG 20 2014 IAZ057>059-070>072-082-083-201000- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-UNION-CLARKE- INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER... PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM... CRESTON...OSCEOLA 335 AM CDT WED AUG 20 2014 ...SCATTERED THUNDERSTORMS PRODUCING HEAVY RAIN AND HAIL... SCATTERED THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING AND WILL PERSIST THROUGH SUNRISE. A FEW OF THESE STORMS WILL PRODUCE PENNY TO NICKEL SIZED HAIL...ALONG WITH LOCALLY HEAVY RAIN THAT COULD RESULT IN PONDING OF WATER AND MINOR FLOODING OF LOW LYING AREAS. LEE
Local storm report, Aug 20, 4:30 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT WED AUG 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL DE SOTO 41.53N 94.01W
08/20/2014 E1.25 INCH DALLAS IA PUBLIC
&&
BSSSpecial weather statement, Aug 20, 4:39 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 439 AM CDT WED AUG 20 2014 IAZ059>061-071>074-082>085-201100- DALLAS-POLK-JASPER-ADAIR-MADISON-WARREN-MARION-UNION-CLARKE-LUCAS- MONROE- INCLUDING THE CITIES OF...PERRY...WAUKEE...ADEL...DES MOINES... NEWTON...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE... CRESTON...OSCEOLA...CHARITON...ALBIA 439 AM CDT WED AUG 20 2014 ...SCATTERED THUNDERSTORMS PRODUCING HAIL EARLY THIS MORNING... SCATTERED THUNDERSTORMS WILL AFFECT THE AREA EARLY THIS MORNING THROUGH SUNRISE. SOME OF THE STORMS WILL PRODUCE HAIL OF PENNY SIZE OR LARGER...ALONG WITH LOCALLY HEAVY DOWNPOURS. LEE
Local storm report, Aug 20, 4:59 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
459 AM CDT WED AUG 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM HAIL DES MOINES INT AIRPORT 41.53N 93.66W
08/20/2014 E1.00 INCH POLK IA CO-OP OBSERVER
FROM AIRPORT WEATHER OBSERVER
&&
BSSLocal storm report, Aug 20, 5:14 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
514 AM CDT WED AUG 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL DE SOTO 41.53N 94.01W
08/20/2014 E1.75 INCH DALLAS IA BROADCAST MEDIA
GOLF BALL SIZED HAIL VIA KCWI/GREAT DAY
VIEWER
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:34 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 41 min |
| Aug 20, 4:59 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.